Death attributed to off-label antibiotic use

July 9, 2007

The FDA has issued a public health advisory following a report of a cystic fibrosis patient who died after inhaling premixed liquid colistimethate through a nebulizer.

The FDA has issued a public health advisory following a report of a cystic fibrosis patient who died after inhaling premixed liquid colistimethate through a nebulizer. Although this off-label method of administration is not uncommon in cystic fibrosis patients, when reconstituted and stored for longer than 24 hours, the drug can hydrolyze and produce a component that causes lung tissue damage. In this case, the drug was prepared by a pharmacy and dispensed in premixed, unit-dose ready-to-use vials. The patient affected suffered respiratory distress within hours of using the nebulizer and died of multiple organ failure 19 days later. The FDA stated that healthcare providers prescribing colistimethate for inhalation should become familiar with the drug's chemistry beforehand and understand the lung toxicity that can occur if the drug is not used promptly.

To see more Hot off the Press news articles, click here.

To go to the Drug Topics homepage, click here.